Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 236, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 2013, 6:58 PM CDT for Pratt County, Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2013, 6:58 PM CDT (23:58 UTC)
- Expired
- Aug 2, 2013, 8:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:00 PM CDT | TSTM WND DMG | 3 W Coats, KS | SEVERAL POWER LINES AND 2 TO 3 INCH TREE LIMBS DOWN. WINDS ESTIMATED AT 70 MPH. |
| Aug 2, 7:11 PM CDT | HAIL 1.75 | 6 N Coats, KS | |
| Aug 2, 7:27 PM CDT | HAIL 0.75 | Pratt, KS | THERE WAS ALSO A 53 MPH WIND GUST. |
| Aug 2, 7:43 PM CDT | HAIL 1 | 8 E Pratt, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 527 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
820
WUUS53 KDDC 022358
SVRDDC
KSC151-030100-
/O.NEW.KDDC.SV.W.0236.130802T2358Z-130803T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT FRI AUG 2 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COATS...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COATS...CULLISON...SAWYER...PRATT...IUKA...CAIRO AND PRESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3747 9896 3754 9901 3782 9872 3782 9848
3776 9845 3752 9846
TIME...MOT...LOC 2359Z 237DEG 23KT 3752 9886
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
364
WWUS53 KDDC 030015
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT FRI AUG 2 2013
KSC151-030100-
/O.CON.KDDC.SV.W.0236.000000T0000Z-130803T0100Z/
PRATT KS-
715 PM CDT FRI AUG 2 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PRATT COUNTY
UNTIL 800 PM CDT...
AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COATS...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED. WIND DAMAGE FROM AN ESTIMATED
70 MPH GUST WAS REPORTED 3 MILES WEST OF COATS AT 700 PM.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...CAIRO AND PRESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING
WIND DAMAGE AND IS MOVING TOWARD PRATT. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3751 9882 3758 9889 3782 9872 3782 9848
3776 9845 3752 9846
TIME...MOT...LOC 0014Z 237DEG 23KT 3757 9876
HAIL...0.75IN
WIND...70MPH
$$
UMSCHEID830
WWUS53 KDDC 030030
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT FRI AUG 2 2013
KSC151-030100-
/O.CON.KDDC.SV.W.0236.000000T0000Z-130803T0100Z/
PRATT KS-
730 PM CDT FRI AUG 2 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PRATT COUNTY UNTIL 800 PM CDT...
AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRATT...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CAIRO AND PRESTON.
GOLF BALL SIZE HAIL WAS LOCATED 6 MILES WEST SOUTHWEST OF PRATT AT
711 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3757 9869 3764 9875 3779 9869 3782 9848
3776 9845 3756 9846
TIME...MOT...LOC 0029Z 237DEG 23KT 3763 9866
HAIL...1.75IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:00 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 2, 6:00 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT Fri Aug 2 2013 ...Update to aviation for 00Z TAFs... .SHORT TERM...(This evening through Saturday) ISSUED AT 348 PM CDT FRI AUG 2 2013 Last nights MCS left an outflow boundary from northern Oklahoma into central Kansas. A shortwave trough progressing across the upper Midwest has pushed a cold front into Nebraska. A surface trough has migrated southward into southeast Colorado this afternoon. High dewpoints across south central Kansas and daytime heating have resulted in surface based CAPE values over 2500 j/kg across south central Kansas. Cumulus were starting to bubble in Clark county as of 3 pm on the northern edge of the southern plains low level hot plume. A few thunderstorms are possible along and south of a line from Ashland to Stafford this afternoon and evening. Given the weak shear from 500-250mb, rain will tend to fall through the updrafts, leading to shorter-lived, outflow dominated, pulse type storms. Hail as large as walnuts is possible with the strongest storms along with some potentially damaging wind gusts. Upslope flow will develop tonight across central Kansas as surface high pressure builds southward in the wake of the aforementioned shortwave trough. Rich low level moisture will be transported westward up the high plains, resulting in very low cloud ceilings by 09z from Dodge City to Garden City. Lows will be held up by the high dewpoints and 10 kt northeast winds. Low clouds will gradually erode Saturday morning with daytime heating. Easterly upslope flow and ample low level moisture will result in slightly cooler temperatures than today, with highs ranging in the upper 80s near Interstate 70 to the mid 90s along the Oklahoma border. .LONG TERM...(Saturday night through Friday) ISSUED AT 327 PM CDT FRI AUG 2 2013 An active summertime flow regime will continue across the Central Plains through at least mid August with occasional opportunities for significant rainfall. Tropical thunderstorms have been very active in the vicinity of the Maritime Continent extending into the western Pacific with a weak projection onto a Madden Julian Oscillation centered near 130-140E. Most of the numerical models suggest that the Madden Julian Oscillation will remain weak with some increase in amplitude in Phase 4 of the Wheeler-Hendon phase space diagram by mid August. The weakness of the signal and the poor correlation of the Madden Julian Oscillation with mid latitude flow at this time of the year does not lend confidence to the extended period forecast, although Phase 4 does correlate with enhanced rainfall in eastern Kansas. Relative angular momentum remains below climatological values, and mountain torque has trended downward in recent days. The general flow still is best described by Phase 4 of the Weickmann-Berry Global Wind Oscillation phase space diagram. Phase 4 favors anticyclonic flow from the southern plains to the southwestern United States and lends some support to maintaining upper level ridging from Texas into New Mexico and Arizona as forecast by the deterministic models. A long wave upper level trough will persist between 150W and 160W for much of next week, and warm air flowing northeast into Canada will continue to build heights in central and northern Canada. A vigorous upper level trough northwest of Hudson Bay will break anticyclonically around the building upper level high and approach the Great Lakes by 9 August. This will favor intensification of a surface high pressure system in northern Canada early next week, and this ridge of cool air likely will build southward into the central plains by next Wednesday and Thursday. The ECMWF maintains more amplitude than the GFS with the long wave trough near the Great Lakes late next week, and the 12Z GFS is even less amplified than the 00Z run. Most of the Canadian ensemble members favor a more amplified solution. Although the ECMWF may be overdone with the amplitude of the trough, the preponderance of evidence supports a deeper long wave than suggested by the 12Z deterministic run of the GFS. As such, a cool, moist pattern is likely to evolve in the central plains by mid week, and cool weather is likely to continue into the second week of August. In the shorter term, very rich tropical moisture in the mid and high levels will continue to feed from the tropical south Pacific across the southwestern United States to the central plains. An upper level trough in Montana will ripple through the westerlies and drop into the upper Midwest by Saturday evening, and surface high pressure will build into the northern plains. Moist upslope flow behind a surface cold front will prevail Saturday afternoon and night, and a modest low level jet Saturday night will provide lifting over the baroclinic zone. Thunderstorms likely will develop in eastern Colorado Saturday afternoon and grow upscale into a mesoscale convective system that will propagate east-southeast across western and central Kansas Saturday night. Widespread beneficial rain is likely, and the best chance for heavy rainfall probably will exist along the richest low level moisture axis from west central into central Kansas. Outflow from the mesoscale convective system will stabilize the atmosphere in Kansas Sunday and push the surface boundary farther south in Oklahoma. A few thunderstorms may form late Sunday along the boundary in southeast Colorado into southwest Kansas, and additional thunderstorms may form in a region of warm air advection in central Kansas during the nighttime hours Sunday. Monday and Tuesday should be warmer with less chance for thunderstorms as the old boundary lifts north as a warm front in response to lowering pressures in the northern plains in advance of the upper level cyclone dropping southward in Manitoba. Cool Canadian air will spread south through the Central Plains Wednesday and Wednesday night, and another thunderstorm cluster may move across Kansas Wednesday night into early Thursday. Thursday may be unseasonably cool with extensive cloud cover and upslope flow. The cool, moist upslope flow will continue Friday and Saturday. Minor upper level troughs rotating around the subtropical high centered in the Southern Plains will support periods of showers and thunderstorms, but timing of individual waves is impossible that far in the future. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 600 PM CDT FRI AUG 2 2013 Winds will be light and variable as a mesolow moves across the region tonight. Will be watching potential for convection tonight as well, but very low confidence in any particular model solution leads to not mentioning in the TAFs for now. Cigs should be VFR tonight, however, post-frontal upslope flow and a very moist boundary layer will probably lead to IFR/LIFR cigs tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 92 69 90 / 10 10 70 10 GCK 69 90 68 89 / 10 20 80 20 EHA 67 95 67 92 / 10 30 70 20 LBL 69 96 69 93 / 20 20 70 20 HYS 70 87 68 84 / 10 10 70 10 P28 73 96 72 90 / 30 20 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...RUTHI AVIATION...Sugden
Hazardous weather outlook, Aug 2, 10:45 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1045 AM CDT FRI AUG 2 2013 KSZ030-031-043>046-061>066-074>081-084>090-031300- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1045 AM CDT FRI AUG 2 2013 /945 AM MDT FRI AUG 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 6PM ALONG AND SOUTH OF A LINE FROM LIBERAL TO MINNEOLA TO PRATT. THESE STORMS WILL MOVE TO THE SOUTH AND EAST AND WILL BE CAPABLE OF HAIL AS LARGE AS QUARTERS AND WINDS UP TO 60 MPH, ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY AFTERNOON IN FAR WESTERN KANSAS AND THEN SPREAD EASTWARD INTO GARDEN CITY, DODGE CITY AND LIBERAL LATER IN THE EVENING. LOCALLY HEAVY RAINS, SMALL HAIL, DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY SUNDAY THROUGH THURSDAY. THE BEST CHANCE OF STORMS WILL BE FROM LATE EVENING INTO THE EARLY MORNING. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AFTER 3 PM ALONG AND SOUTH OF A LINE FROM LIBERAL TO MINNEOLA TO PRATT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Aug 2, 6:16 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT FRI AUG 2 2013
KSZ061-030000-
HAMILTON-
516 PM MDT FRI AUG 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...
AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING SOUTHWEST AT
10 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN NORTHWESTERN HAMILTON COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3821 10205 3826 10205 3827 10204 3827 10197
3827 10162 3798 10176 3805 10205 3820 10205
TIME...MOT...LOC 2316Z 027DEG 9KT 3825 10177
UMSCHEIDSpecial weather statement, Aug 2, 6:49 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM MDT FRI AUG 2 2013
KSZ081-090-030045-
BARBER-PRATT-
649 PM CDT FRI AUG 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER AND PRATT
COUNTIES...
AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROFT...MOVING NORTHEAST AT 30 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN NORTHWESTERN BARBER AND PRATT COUNTIES...INCLUDING THE
CITIES OF CROFT...COATS...PRATT AND CAIRO...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3782 9875 3780 9848 3754 9847 3735 9899
3754 9901
TIME...MOT...LOC 2350Z 238DEG 25KT 3748 9891
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:54 PM CDT | Special Weather Statement | DDC | Grant, Morton | 66 min |
| Aug 1, 8:59 PM CDT | Special Weather Statement | DDC | Lane, Scott | 61 min |
| Aug 1, 9:53 PM CDT | Special Weather Statement | DDC | Gray | 67 min |
| Aug 1, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 62 min |
| Aug 1, 10:19 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 56 min |
| Aug 2, 6:16 PM CDT | Special Weather Statement | DDC | Hamilton | 44 min |
| Aug 2, 6:49 PM CDT | Special Weather Statement | DDC | Pratt | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.